Osaka Journal of Mathematics

Connected sums of simplicial complexes and equivariant cohomology

Tomoo Matsumura and W. Frank Moore

Full-text: Open access


In this paper, we introduce the notion of a connected sum $K_{1} \#^{Z} K_{2}$ of simplicial complexes $K_{1}$ and $K_{2}$, as well as define a strong connected sum. Geometrically, the connected sum is motivated by Lerman's symplectic cut applied to a toric orbifold, and algebraically, it is motivated by the connected sum of rings introduced by Ananthnarayan--Avramov--Moore [1]. We show that the Stanley--Reisner ring of a connected sum $K_{1} \#^{Z} K_{2}$ is the connected sum of the Stanley--Reisner rings of $K_{1}$ and $K_{2}$ along the Stanley--Reisner ring of $K_{1} \cap K_{2}$. The strong connected sum $K_{1} \#^{Z} K_{2}$ is defined in such a way that when $K_{1}$, $K_{2}$ are Gorenstein, and $Z$ is a suitable subset of $K_{1} \cap K_{2}$, then the Stanley--Reisner ring of $K_{1} \#^{Z} K_{2}$ is Gorenstein, by work appearing in [1]. We also show that cutting a simple polytope by a generic hyperplane produces strong connected sums. These algebraic computations can be interpreted in terms of the equivariant cohomology of moment angle complexes and toric orbifolds.

Article information

Osaka J. Math., Volume 51, Number 2 (2014), 405-425.

First available in Project Euclid: 8 April 2014

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55N91: Equivariant homology and cohomology [See also 19L47]
Secondary: 14M25: Toric varieties, Newton polyhedra [See also 52B20] 57R18: Topology and geometry of orbifolds 16S37: Quadratic and Koszul algebras 53D99: None of the above, but in this section


Matsumura, Tomoo; Moore, W. Frank. Connected sums of simplicial complexes and equivariant cohomology. Osaka J. Math. 51 (2014), no. 2, 405--425.

Export citation


  • H. Ananthnarayan, L.L. Avramov and W.F. Moore: Connected sums of Gorenstein local rings, J. Reine Angew. Math. 667 (2012), 149–176.
  • W. Bruns and J. Herzog: Cohen–Macaulay Rings, Cambridge Studies in Advanced Mathematics 39, Cambridge Univ. Press, Cambridge, 1993.
  • V.M. Buchstaber and T.E. Panov: Torus Actions and Their Applications in Topology and Combinatorics, University Lecture Series 24, Amer. Math. Soc., Providence, RI, 2002.
  • V.M. Bukhshtaber and T.E. Panov: Tours actions and the combinatorics of polytopes, Tr. Mat. Inst. Steklova 225 (1999), 96–131.
  • M.W. Davis and T. Januszkiewicz: Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991), 417–451.
  • D. Edidin: Equivariant geometry and the cohomology of the moduli space of curves, arXiv:1006.2364.
  • G. Ewald and C. Schulz: Nonstarshaped spheres, Arch. Math. (Basel) 59 (1992), 412–416.
  • M. Franz and V. Puppe: Exact cohomology sequences with integral coefficients for torus actions, Transform. Groups 12 (2007), 65–76.
  • J.-C. Hausmann and A. Knutson: Cohomology rings of symplectic cuts, Differential Geom. Appl. 11 (1999), 197–203.
  • E. Lerman and S. Tolman: Hamiltonian torus actions on symplectic orbifolds and toric varieties, Trans. Amer. Math. Soc. 349 (1997), 4201–4230.
  • \begingroup S. Luo, T. Matsumura and W.F. Moore: Moment angle complexes and big Cohen–Macaulayness, arXiv:1205.1566. \endgroup